MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the green laser light was visible through the blue coating of a cook® multi-use holmium laser fiber.Additional information regarding the event has been requested but is currently unavailable.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1- customer (person) : (b)(6).E3- occupation: technical support engineer.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: b5 event summary it was reported that the green laser light was visible through the blue coating of a cook® multi-use holmium laser fiber.The issue "was along the entire length of the fiber".The fiber was a new fiber and had not been used yet.The procedure was completed with a new fiber.There were no adverse effects reported.Investigation ¿ evaluation reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control procedures, as well as a visual inspection of the returned device, were conducted during the investigation.One device was returned to cook in opened packaging.It was missing the clear tip, and the blue coating has a scorched appearance.A document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.A database search did not identify any other related complaints with the reported device lot.Because adequate inspection activities have been established, there is objective evidence that the dhr was fully executed and no other lot related complaint has been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The product ifu, [t_h30m_rev2] ¿h-30 holmium laser fiber (multi-use),¿ provides the following information to the user related to the reported failure mode: warnings ¿ do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Discard fiber if visible light leakage is observed.¿ any deviation(s) to the reprocessing instructions prescribed in this ifu may damage the device and result in a device which has compromised sterility or is not fully reprocessed to relevant standards and guidelines.Precautions ¿ to avoid reducing the life of the fiber, follow these precautions: ¿ do not improperly handle the fiber.¿ do not lase at high power for extended periods of time.¿ do not lase continuously with the fiber tip in contact with the tissue.¿ do not lase with a fiber that has a contaminated or damaged proximal end.¿ do not operate a laser with poor beam alignment or focus.¿ do not subject the fiber to sharp bends during handling, use, or storage.¿ always keep the proximal connector end dry and free of contaminants.¿ discard any laser fiber that is cracked or broken or does not meet minimum power transmission standards.¿ do not use this laser fiber in the presence of flammable anesthetics or combustible materials.¿ ferrule dust cap should stay attached when fiber is not connected to the laser system.¿ do not exceed recommended power limits.Instructions for use 9.Check the integrity of laser fiber by using visible aiming beam from laser system.Observe visible light profile out of laser fiber tip.The profile should be a well-defined round or oval pattern.If output beam is not round/oval pattern, or visible light leaks from any spot along the length of the fiber shaft, then the fiber core is broken and the fiber should be discarded as hazardous waste.Based on the information provided, inspection of the returned device, and the results of the investigation, a definitive cause of the laser fiber breakage could not be determined.Many factors could have contributed to the laser fiber breakage such as device deflection, variation in the material properties, or having an energy applied that exceeds the recommended power limits.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.¿ per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Clarification received 04dec2023 and 05dec2023 from the customer that the issue "was along the entire length of the fiber".The fiber was a new fiber and had not been used yet.The procedure was completed with a new fiber.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Correction: d9, h3 h3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.Device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.Follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17835927
Report Number1820334-2023-01298
Device Sequence Number15301214
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)250620(10)14802194
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2025
Device Model NumberN/A
Device Catalogue NumberHLF-M273-H30
Device Lot Number14802194
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/19/2023
Supplement Date Received by Manufacturer10/26/2023
12/04/2023
Initial Report FDA Received Date09/28/2023
Supplement Report FDA Received Date10/30/2023
12/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK H30 LASER.
Patient SexUnknown